Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Powers of matrices with positive definite real part

Author: Charles R. Johnson
Journal: Proc. Amer. Math. Soc. 50 (1975), 85-91
MSC: Primary 15A48
MathSciNet review: 0369395
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For $ n$ by $ n$ complex matrices $ A$ the following two facts are proven by elementary techniques: 1. If $ {A^m}$ is never normal, $ m \in {I^ + }$, then the equation $ x{A^m}{x^\ast } = 0$ has a solution $ 0 \ne x \in {C^n},m \in {I^ + }$; 2. If $ H(A) = (A + {A^\ast })/2$ is positive definite, then $ H({A^m})$ is positive definite for all $ m \in {I^ + }$ if and only if $ A$ is Hermitian.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A48

Retrieve articles in all journals with MSC: 15A48

Additional Information

PII: S 0002-9939(1975)0369395-7
Keywords: Hermitian matrix, positive definite, normal matrix, field of values
Article copyright: © Copyright 1975 American Mathematical Society